Jump to content

Help with a Case Study Question

Posted
by cabolin cabolin (New) New

I've been working on a dozen case studies for my Anatomy class and there's only one giving me problems. I just don't think there's enough symptoms to go on, but here it is:

A young athlete is admitted to the hospital with diarrhea, vomiting, bone and joint pain, hyperglycemia, and tingling sensations. What is the problem?

Is it a case of untreated diabetes, maybe Diabetic ketacidosis?

LightMyFire

Has 3+ years experience.

Do a quick google search. Just type in the symptoms. Apparently others have asked about this same case study.

Do a quick google search. Just type in the symptoms. Apparently others have asked about this same case study.

i googled and the first page was majorly about drug side effects......i would maybe dehydration

[color=#43b607]best answer - chosen by voters

ok, this can all be associated with diabetes.

her blood sugar is high.. she has a lack of insulin, the body cannot use the glucose as energy without the insulin. she is an athlete and is active and needs some form of energy. her body starts to break down fats for energy-the only problem is they cannot be completely broken down and release ketones into the blood. this in turn causes ketoacidosis- which can cause nausea and vomiting. going long term with high blood sugar levels cause neuropathy (damage of nerves) due to constriction of the blood vessels (some sort of injury) in the arms and legs and this causes the tingling sensation, and diarrhea. long term with out treatment also causes neuropathic joint disease and a degeneration of weight bearing joints, this condition also causes bone to breakdown so more calcium enters the blood, causing the bone and joint pain.

some of those sequelae are usually seen a little farther down the road....

Thanks everybody for your help! I did a Google search and saw that a lot of other students had inquired about the same question. I figured it was a diabetes related question and really thought it was caused by ketoacidosis.

Boog'sCRRN246, RN

Specializes in Utilization Management. Has 10 years experience.

I'm going to go out on a limb here and say it's not DKA or diabetes-related. Diarrhea, bone/joint pain, and paresthesia aren't common manifestations of DKA. Paresthesia can occur with poorly-controlled or uncontrolled diabetes...in the long-term.

I think it sounds more like an electrolyte imbalance. Hypokalemia maybe? If the diarrhea has been ongoing, that can certainly cause potassium loss. The other symptoms fit as well, including hyperglycemia because hypokalemia impairs the release of insulin.

I could be wrong though, just throwing it out there :)